Rip Current, San Juan and Vicinity
- When
- September 30, 11:05 AM AST to 4:00 PM AST
- Where
- San Juan and Vicinity forecast zone
- Reported by
- Public
Large breaking waves produced numerous rip currents at Condado.
Moderate north northeast swell of 4 to 6 feet impacted the Atlantic waters and Caribbean Passages.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJU wrote it up.
Moderate north northeast swell of 4 to 6 feet impacted the Atlantic waters and Caribbean Passages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 30, 10:25 AM AST, 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1025 AM AST WED SEP 30 2015
.UPDATE...VERY DRY AIR MASS HAVE MOVED OVER THE AREA THIS MORNING. TJSJ
MORNING SOUNDING SHOWS PWAT OF 1.28 INCHES...2 STANDARD DEVIATION BELOW
NORMAL. SOME MID-UPPER CLOUDS ARE STREAMING ACROSS THE AREA THIS MORNING...
HOWEVER EXPECT ANOTHER HOT DAY WITH MAXIMUM TEMP AROUND 90-94 DEGREES...
ESPECIALLY AT THE NORTH COASTAL PLAINS 0F PUERTO RICO. ALTHOUGH...DRY
AND STABLE AIR MASS REMAIN ACROSS THE ISLANDS TODAY...STRONG DAYTIME
HEATING WILL ALLOW A FEW SHOWERS TO DEVELOP OVER THE INTERIOR AND
NORTHWEST PUERTO RICO. THE INTENSITY AND COVERAGE WILL BE LESS THAN
PREVIOUS DAYS. MAIN IMPACT TODAY IS THE HIGH RISK OF RIP CURRENTS
FOR THE ATLANTIC BEACHES IN PUERTO RICO. MODERATE RISK IS FORECAST
FOR NORTH FACING BEACHES IN CULEBRA AND U.S. VIRGIN ISLANDS.
&&
.AVIATION...VFR CONDS EXPECTED THROUGH THE FORECAST PERIOD.
&&
.MARINE...MODERATE NNE SWELL OF 4-6 FEET WILL CONTINUE TO IMPACT
THE ATLANTIC WATERS AND CARIBBEAN PASSAGES. LARGE BREAKING WAVES
ALONG THE ATLANTIC BEACHES HAVE MAINTAINED THE HIGH RISK OF RIP
CURRENTS FOR MOST OF THE BEACHES ALONG NORTH PUERTO RICO.
&&
.PREV DISCUSSION... /ISSUED 455 AM AST WED SEP 30 2015/
SYNOPSIS...A TUTT LOW OVER EASTERN CARIBBEAN WILL CONTINUE TO
DOMINATE THE REGION UNTIL AT LEAST FRIDAY. AN UPPER LEVEL RIDGE
IS EXPECTED TO BUILD FROM THE WEST INTO THE REGION DURING THE
UPCOMING WEEKEND. AT THE SURFACE...THE INFLUENCE OF TROPICAL
STORM JOAQUIN AND THE ATLANTIC HIGH PRESSURE WILL MAINTAIN A WEAK
PRESSURE GRADIENT...WITH LIGHT TO MODERATE SOUTHEASTERLY WIND FLOW
ACROSS THE FORECAST AREA.
DISCUSSION...NO SIGNIFICANT PRECIPITATION WAS DETECTED OVER LAND
AREAS OVERNIGHT AND EARLY THIS MORNING AS A STRONG CAP INVERSION
REMAINS AS THE MAIN WEATHER FEATURE ACROSS THE FORECAST AREA. THE
UPPER LEVEL TROUGH ACROSS THE EASTERN CARIBBEAN IS EXPECTED TO
REMAIN CLOSE THE REGION IN AN UNFAVORABLE POSITION TO INDUCE THE
DEVELOPMENT OF SIGNIFICANT SHOWERS AND THUNDERSTORMS ACTIVITY
ACROSS THE LOCAL ISLANDS UNTIL AT LEAST FRIDAY. HOWEVER...THE
LIMITED MOISTURE ACROSS THE REGION IS EXPECTED TO COMBINE EACH DAY
WITH DAYTIME HEATING...SEA BREEZE CONVERGENCE AND LOCAL EFFECTS
TO INDUCE THE DEVELOPMENT OF SOME SHOWERS AND A COUPLE OF
THUNDERSTORMS MOSTLY ACROSS NORTHWEST AND INTERIOR PUERTO RICO
EACH AFTERNOON. THE LIGHT TO MODERATE SOUTHEAST LOW LEVEL WIND
FLOW PRODUCED BY THE COMBINATION OF TROPICAL STORM JOAQUIN...WELL
NORTH OF HISPANIOLA AND A SURFACE HIGH PRESSURE ACROSS THE
CENTRAL ATLANTIC...WILL CONTINUE TO PROMOTE WARMER THAN NORMAL
TEMPERATURES ESPECIALLY OVER THE NORTHERN COASTAL AREAS OF PUERTO
RICO. NOT SIGNIFICANT WEATHER EVEN IS IN STORE FOR THE LOCAL
ISLANDS IN THE FORESEEABLE FUTURE.
AVIATION...VFR CONDS TO PREVAIL AT ALL TAF SITES THROUGH THE
PRD. BRIEF MVFR CONDS AND MTN TOP OBSCURATIONS WILL BE PSBL DUE TO
SCT SHRA/TSRA DVLPMNT IN AND AROUND TJMZ/TJBQ BTWN 30/18-30/22Z. SFC
WND LGT/VRB TIL 30/14Z ...BCM FM ESE WINDS 10 TO 15 KNOTS EXCEPT FOR
SEA BREEZE VARIATIONS ALG COASTS WITH OCNL HIGHER GUSTS. WINDS BLO
FL200 MAINLY LGT FM SE 5-10 KTS...INCR W/HT ABV TO MAX WND AROUND 70
KTS FM NE. NO OTHER SIG OPERATIONAL IMPACTS ATTM.
MARINE...SEAS UP TO 6 FEET AND WINDS GENERALLY 10 TO 15 KNOTS
ARE EXPECTED FOR THE NEXT COUPLE OF DAYS WITH A NORTHEASTERLY
SWELL WHICH COULD AFFECT THE LOCAL WATERS FOR THE NEXT FEW DAYS.
SMALL CRAFT ARE URGED TO EXERCISE CAUTION ACROSS THE ATLANTIC
WATERS.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 92 80 93 80 / 20 20 20 20
STT 89 81 89 83 / 20 30 30 20
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HIGH RIP CURRENT RISK UNTIL 6 PM AST THIS EVENING FOR NORTH
CENTRAL-NORTHWEST-SAN JUAN AND VICINITY-WESTERN INTERIOR.
VI...NONE.
AM...NONE.
&&
11/23HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 502 AM AST WED SEP 30 2015 AMZ710>745-PRZ001>013-010915- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 502 AM AST WED SEP 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT .THUNDERSTORMS...THERE IS A CHANCE OF ISOLATED THUNDERSTORMS WITH HEAVY RAINFALL THIS AFTERNOON ACROSS PORTIONS OF INTERIOR AND WESTERN SECTIONS OF PUERTO RICO. .RIP CURRENTS...THERE IS A MODERATE TO HIGH RISK OF RIP CURRENTS FOR THE NORTHERN BEACHES OF PR TO INCLUDE...PINONES...OCEAN PARK... LA PARED...PLAYA ESCONDIDA...MAR CHIQUITA...PUERTO NUEVO...JOBOS... AND FLAMENCO BEACH IN CULEBRA. SURF ZONE CONDITIONS WILL LIKELY SUPPORT THE DEVELOPMENT OF LIFE THREATENING RIP CURRENTS. WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTER ARE ENCOURAGED TO REPORT HIGH WINDS AND RIP CURRENTS TO THE NATIONAL WEATHER SERVICE IN SAN JUAN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AMZ715-725-VIZ001-002-010915- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 502 AM AST WED SEP 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT .RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE MAGENS BAY...AND CRAMER PARK BEACHES IN SAINT THOMAS AND SAINT CROIX RESPECTIVELY. SURF ZONE CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF LIFE THREATENING RIP CURRENTS. WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTER ARE ENCOURAGED TO REPORT HIGH WINDS AND RIP CURRENTS TO THE NATIONAL WEATHER SERVICE IN SAN JUAN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
1 rip current. Local standard time, as filed.
Large breaking waves produced numerous rip currents at Condado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Puerto Rico in 2015Every state in 2015This day in weather historyWarnings in Puerto Rico, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603071.